Pennsylvania, 2003

Damaging Wind in Pennsylvania, August 17, 2003

August 17, 2003 · NWS PHI · 1 event in 1 county or zone

A severe thunderstorm pulled down large tree limbs and wires in Perkasie.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A severe thunderstorm pulled down large tree limbs and wires in Perkasie.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Aug 17, 2:55 PM EST, 55 minutes earlier.

Area forecast discussion, Aug 17, 2:55 PM EST, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
355 PM EDT SUN AUG 17 2003

SOME ACTION ON THE RADAR AGN.

KEEPING CHC POPS IN THRU THE ERY EVE S AND TIL MIDN N. THEN DRY TIL
FRI...THOUGH CANT RULE OUT ISOLD ACTVTY EACH OF THE NXT FEW AFTNS.

LOOKS WRMR MID TO LATE WK TIL FNT ARRIVES LATE FRI. KEEPING POPS IN
THRU THE DAY SAT IN CASE THINGS MOVE THRU A BIT SLOWER THAN NOW
FCST.

NOTHING ON THE MARINE.

.PHI...NONE.

KRAUS
Hazardous weather outlook, Aug 17, 3:24 AM EST, 12 hours 26 minutes before
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-171015-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
424 AM EDT SUN AUG 17 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST
PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND EASTERN SHORE...AND
NEW JERSEY EXCLUDING THE FIVE NORTHEAST COUNTIES.

.DAY ONE...TODAY

SHOWERS AND THUNDERSTORMS ARE EXPECTED AGAIN TODAY. MAIN CONCERN
WILL BE HEAVY RAINFALL CAUSING FLASH FLOODING OF STREAMS AND CREEKS
AS WELL AS URBAN AND STREET FLOODING. ISOLATED SEVERE WEATHER IS ALSO
POSSIBLE.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Special weather statement, Aug 17, 2:07 PM EST, 1 hour 43 minutes before
NJZ020-026-172100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
307 PM EDT SUN AUG 17 2003

...STRONG THUNDERSTORMS OVER OCEAN COUNTY...

NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO FOLLOW A CLUSTER
OF STRONG THUNDERSTORMS MOVING ACROSS THE EASTERN HALF OF OCEAN
COUNTY. THE STRONGEST STORM...PRODUCING WIND GUSTS IN EXCESS OF 35
KNOTS WAS OVER THE OCEAN JUST EAST OF SURF CITY. HEAVY
DOWNPOURS...POOR DRAINAGE FLOODING...FREQUENT LIGHTNING AND WIND
GUSTS TO AROUND 30 MPH WILL ACCOMPANY THESE STORMS OVER LAND. PLEASE
BE WARY OF DRIVING IN ROADS PRONE TO POOR DRAINAGE FLOODING. BATHERS
ON THE SOUTHERN HALF OF LONG BEACH ISLAND SHOULD HEAD FOR SHELTER AT
THE FIRST SOUND OF THUNDER.

TFG
Local storm report, Aug 17, 3:41 PM EST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
441 PM EDT SUN AUG 17 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0334 PM    SURF CITY                 NJ   HEAVY RAIN
08/17/03   OCEAN                          SOME ROADS IMPASSABLE.
                                          POLES STRUCK BY
                                          LIGHTNING.

0335 PM    LIBERTY                   NJ   WIND DAMAGE
08/17/03   WARREN                         TREES AND WIRES DOWN.

0345 PM    LOWER MOUNT BETHEL        PA   WIND DAMAGE
08/17/03   NORTHAMPTON                    TREES AND WIRES DOWN.

0405 PM    TEWKSBURY                 NJ   WIND DAMAGE
08/17/03   HUNTERDON                      TREES AND WIRES DOWN.
                                          GOLF BALL SIZE HAIL ALSO
                                          REPORTED.

0410 PM    HOLGATE                   NJ   HEAVY RAIN
08/17/03   OCEAN                          0.95 IN BETWEEN 350 AND
                                          410 PM.

0415 PM    READINGTON                NJ   0.75 IN HAIL
08/17/03   HUNTERDON                      PENNY SIZE HAIL.

The radar

The Philadelphia radar (KDIX), 88 km away, was scanning. The volume nearest the first event began at 20:51 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Bucks

When
August 17, 3:50 PM EST
Where
Bucks County, Perkasie
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
40.367, -75.283

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2003Every state in 2003This day in weather historyWarnings in Pennsylvania, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5371722.